Studies continue to put a harsh light on proton pump inhibitors (PPIs), which are medications used...READ MORE
Fluoroquinolone Toxicity: How an Antibiotic Gave Me Seizures
As I sat in a large room at the Centers for Disease Control and Prevention in Atlanta for meetings, I realized something was very wrong. Someone was talking, I saw their lips move, and their hands gesturing for emphasis. But I couldn’t process anything they were saying; it didn’t even sound like words. I began seeing flashing spots on the white walls, I became very light sensitive, and I felt disoriented. Later, I learned that people said I turned ashen gray.
I wanted to signal to my colleague, Jonathan Furman, who was sitting to my right, that something was wrong and I needed help. Suddenly I lost the ability to talk. I silently got up from my chair, hoped that I wouldn’t collapse before I reached the door, and just walked out of the room. That isn’t normal for me to abruptly leave without saying something. Even if I just needed a few minutes to get some air or to go get a drink of water, I would usually say something like ,”I’ll be right back”.
But that didn’t happen.
I couldn’t find words or even talk. All I knew is that I was about to have a serious medical issue and I needed to get somewhere safe.
Then I saw Jonathan follow me into the hallway. Because he instinctively knew something serious was happening.
Generally, I can feel it coming on and I have about two to five minutes of lead time from when I “don’t feel right” to getting somewhere safe.
Then it happened. A seizure. Right in the hallway.
Concerned, a few CDC officials came looking for me. After I came out of it, and I was able to speak and follow conversation, I had heard that frantic text messages between members of the CDC were being exchanged that I needed help; that I needed a doctor and Emory Hospital- down the street from the CDC- should be put on standby.
As an aside, if you’re going to have a seizure– and I don’t recommend it– you’re pretty lucky when there are doctors from the CDC around. Just sayin’. They took excellent care of me and I am so grateful for that.
I get two types of seizures: absence seizures (staring, being “out of it”, losing time), and clonic seizures (uncontrollable shaking, repetitive jerking movements).
My language and cognitive skills were impaired, and I was disoriented. The CDC has a hallway in which the walls are more of a geometric, slanted glass rather than straight, flat glass. I was weak and unable to navigate the hallway. I had to rely on my colleague Jonathan to guide me through the hallway toward the security desk.
Late at night, back in my hotel room, I was 6 inches away from the bottom of the dresser, staring at the ceiling. Blood was on my pillow on the bed and I had the signature metallic taste of blood in my mouth. I had another seizure and bit my tongue.
On the way home, I had several other seizures, half absence seizures, half clonic seizures. It took almost twice as long to get home to North Carolina because Jonathan had to pull over often to care for me and let me rest before continuing on. I am fortunate that Jonathan wrote all of it down and documented it because I usually have memory loss immediately before and after a seizure.
You may be wondering why I’m telling you all of this, or why I have seizures.
It is because I took the fluoroquinolone antibiotic Levaquin. Initially the adverse reactions were tendon ruptures, peripheral neuropathy, muscle wasting, cardiac issues, ringing in the ears and others. Then I was diagnosed with a neurodegenerative disease with space taking lesions. My brain dysfunction causes memory loss, brain fog, loss of balance, motor, cognitive and language impairment….and seizures.
Had I known that an antibiotic could cause these serious, debilitating, disabling adverse reactions, I would never have taken it.
Fluoroquinolone antibiotics are supposed to be used for life-threatening infections. Anthrax, MRSA, sepsis. Sadly, they are often prescribed for routine, uncomplicated infections, and even as a preventative measure; a “just in case”.
So many people have become injured and disabled after taking this class of antibiotics that the Food and Drug Administration finally listened to the many patients who came forward, including me to urge the FDA to step in. On May 12, the FDA did the right thing and advised against the use of fluoroquinolones for patients with urinary tract infections, sinus infections, and bronchitis.
When it comes to healthcare and prescriptions, there should be more transparency. Patients should be warned of potentially life threatening adverse reactions associated with the medication they are prescribed. For many of us, it could have saved us from injury, disability, and the life sentence of a progressive disease caused by an antibiotic.
For more information about fluoroquinolone antibiotics, please visit us at www.SaferPills.org
Rachel Brummert, Executive Director
Quinolone Vigilance Foundation